University fined £400k for near fatal experiment

By James Ridler contact

- Last updated on GMT

A near fatal caffeine experiment has cost the University of Northumbria £400k
A near fatal caffeine experiment has cost the University of Northumbria £400k

Related tags: Caffeine

The University of Northumbria in Newcastle has been fined £400,000, after a botched caffeine experiment nearly killed two students.

Newcastle Crown Court heard how students at the university were learning about the effects of caffeine as part of a sports experiment.

Two students who volunteered for the experiment drank a solution with 100 times the amount of caffeine that should have been taken.

The students immediately suffered from dizziness, blurred vision, vomiting, shaking and rapid heartbeat.

They were rushed to hospital, where their conditions were considered life threatening. Dialysis was required to rid their bodies of the excessive levels of caffeine.

Protocols not followed

An investigation by the Health and Safety Executive (HSE) found that the protocols set out for the experiment were not followed.

The instructions were to use 200mg tablets, but as they were not available the students were provided with caffeine in a powered form.

This created a situation where the students miscalculated the amount of powder to use and overdosed the two volunteers – about 20g of caffeine.

An average cup of coffee contains about 95mg of caffeine. The Food Standards Agency set the daily caffeine limit for and adult at 400mg.

Pleaded guilty

University of Northumbria pleaded guilty to breaching Section 3 (1) of the Health and Safety at Work etc. Act 1974 and were fined £400,000 and ordered to pay costs of £26,468.22.

HSE inspector Cain Mitchell said: “Caffeine is most popularly known as a constituent of coffee, but it can be very dangerous and life threatening where pure caffeine powder is consumed.

“The university completely failed to control the risks during these experiments and two young students were made seriously ill which resulted in intensive care treatment for a number of nights.”

Mitchell added that there had been cases where people had died after taking doses that were less than those administered to the two students.

Related topics: Flavours and colours, Legal

Related news

Show more

Related product

Follow us

Featured Events

View more

Products

View more

Webinars